UPDATE March 29 - Sacramento County officials are now reporting 28 cases of opioid-related overdoses in the past few days. Authorities say the overdoses are suspected of causing six deaths.
Health officials say the overdoses may have been caused by tablets laced with fentanyl, a fast-acting synthetic opiate 30 to 50 times more potent than heroin.
The overdoses have been reported in various areas around the county. Victims' ages range from 24 to 59 and include both males and females.
Jon Daily is the clinical director at Recovery Happens, a center that provides counseling and addiction treatment.
"In my 20 year career, this is a first for me,” Daily says about the report of overdoses. "I’ve been through it with the oxycontin epidemics and other epidemics that we’ve been in where people have overdosed but I’ve never seen something like this."
Daily says fentanyl is not usually the drug of choice for opioid addicts. He says it is most commonly used as “a backup” to avoid withdrawal symptoms.
Daily says his clinic has more success helping opioid addicts over marijuana addicts and alcoholics.
Daily explains that the effects of fentanyl kick in within minutes. The pain relieving drug, which is typically used for women in labor and people with injuries, could lead to unconsciousness. He says a patch is the most common form of fentanyl.
Sacramento County officials suspect five people have died from an ongoing bout of prescription opioid overdoses; 15 others have been treated for opioid overdoses.
Health officials say the overdoses may have been caused by Norco tablets laced with fentanyl, a fast-acting synthetic opiate 30 to 50 times more potent than heroin.
The overdoses have been reported in various areas around the county. Victims' ages range from 24 to 59 and include both males and females. This is being treated as an ongoing public health emergency.
The signs of opioid overdose include: unconsciousness, trouble breathing or stopping breathing, bluish skin, vomiting and pinpoint pupils.
If you suspect that you or someone you know has taken fentanyl contaminated Norco, call 911.
Capital Public Radio Staff
Follow us for more stories like this
CapRadio provides a trusted source of news because of you. As a nonprofit organization, donations from people like you sustain the journalism that allows us to discover stories that are important to our audience. If you believe in what we do and support our mission, please donate today.